People who struggle with addiction are often faced with a difficult decision. Should they continue using and risk their long-term health? Or should they stop and risk an uncomfortable experience in the moment? In some situations, the answer is clear. The negative consequences of continued drug use far outweigh the risk of experiencing discomfort during withdrawal. But what happens if someone has no other option but to use again?
How can we make sure that these people have access to naloxone as a safeguard against overdose? These are just some of the questions that arise when discussing naloxone, also known as Narcan. This medication has been used for decades as a last-resort antidote for opioid overdoses. It blocks the effects of opioids by binding to them, preventing them from reaching the brain and activating their debilitating properties. However, it’s not always accessible for those who need it most…
What is Narcan?
Narcan is the brand name for the medication naloxone. Naloxone is an opioid antagonist that reverses the effects of opioids (like heroin and prescription painkillers) to quickly stop an overdose. When someone overdoses on opioids, the drugs bind to receptors in the brain that control breathing, heart rate, and other important functions.
Naloxone blocks those receptors so that the opioid can’t attach to them and stop those critical functions. Administering Narcan is often referred to as “giving someone a shot of life.” Narcan isn’t addictive, but opioids are.
If you’re experiencing an overdose, someone can give you a shot of Narcan to help you get back on track. It’s much like an EpiPen, but the dosage is much smaller. Narcan isn’t just for people who use opioids, either. It can be used on friends and family to help them through an opioid-induced medical emergency. If you’re ever around someone who is overdosing, there’s no time to waste.
Why is Narcan So Important?
If you’ve ever struggled with addiction, you’ve no doubt experienced the effects of withdrawal. It’s an incredibly uncomfortable sensation that compels you to seek out an opioid in order to feel better. People who decide to quit using opioids may experience withdrawal symptoms that are so difficult to bear that they return to drugs just to make the pain go away.
This is a vicious cycle that can lead to relapse or even death. That’s where Narcan comes in. It’s an effective antidote for opioid overdoses, allowing people to come out of withdrawal safely. One study found that patients who were given Narcan during opioid detox were nine times more likely to stay in treatment than those who weren’t given the medication.
How does Narcan Work?
As we just discussed, Narcan is an opioid antagonist that binds to opioids and blocks their effects. When Narcan is injected, it travels through the bloodstream and binds to opioids in the brain. This interrupts the binding process that opioids use to produce their effects. When the effects of the opioids are blocked, the user can return to normal and survive. Narcan can be administered in a variety of ways, including through injection, intranasal spray, and an inhaler.
While injecting the drug is the most effective route, it’s not always accessible for everyone. That’s why there are other methods of administration as well. Studies have shown that intranasal Narcan spray is just as effective as injecting it, making it a great option.
Is Narcan always Effective?
Narcan is definitely effective at stopping opioid overdoses, but it’s not 100% reliable. For example, if someone takes a very high dose of opioids, they may not respond to Narcan. This is why it’s important to call 911 in addition to administering the antidote. Narcan isn’t meant to replace medical attention. It’s simply a way to save someone who is overdosing and in need of immediate assistance. Narcan isn’t effective for all types of opioids.
For example, it won’t work for synthetic opioids like fentanyl and carfentanil. It also won’t work for painkillers and prescription tranquilizers, like Xanax and Valium, that are opioids but aren’t meant for human consumption.
When Should You Use Narcan?
Narcan is the first line of defense when it comes to opioid overdoses. If you suspect that a friend or loved one is overdosing, it’s important to administer Narcan as soon as possible. The sooner you can get the antidote into the person’s system, the better. There are a few signs of opioid overdoses that you should be aware of. If you notice any of these in someone, it’s crucial that you get Narcan into their system. Signs and symptoms of opioid overdoses include:
- Blue lips or fingertips
- Shallow breathing
- Extremely small pupils
- Slow heart rate
If you see these signs in a friend or loved one, act immediately. The best thing to do is to call 911 and administer Narcan while you’re waiting for medical assistance.
Bottom Line: Narcan: What you need to know?
Narcan is a lifesaving antidote for opioid overdoses, but it isn’t always available. Many public health agencies are making Narcan more accessible, but there are still many communities that are underserved by Narcan access programs. Additionally, only medical professionals have the authority to administer Narcan, making it difficult for families and friends of those struggling with addiction to help. There’s hope, though.
If you or someone you love is struggling with addiction, talk to your doctor about Narcan. They can give you the information you need to make an informed decision about whether or not Narcan is right for you.